MAUDE Adverse Event Report: PENUMBRA SMART COIL; HCG, KRD

PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0103
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02362.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It was noted that the patient¿s anatomy was mildly tortuous.During the procedure, the physician placed three smart coils and seven other coils in the target vessel using the microcatheter.Subsequently, the physician experienced resistance while advancing the next two smart coils in the hub of the microcatheter.Therefore, the smart coils was removed.The procedure was completed using additional smart coils, another coil, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned first smart coil revealed offset coil winds throughout the length of its embolization coil.This damage was likely a result of forceful advancement the device against resistance.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, the embolization coil may take shape within the hub and resistance may encounter during advancement.Forceful advancement against this resistance may contributed to the offset coil winds.During functional testing, the smart coil was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds on the embolization coil.Further evaluation revealed pusher assembly kinks.These kinks were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Evaluation of the returned second smart coil revealed offset coil winds along the length of its embolization coil.This damage was likely a result of forceful advancement the device against resistance.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, the embolization coil may take shape within the hub and resistance may encounter during advancement.Forceful advancement against this resistance may contributed to the offset coil winds.During functional testing, the smart coil was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds on the embolization coil.Further evaluation revealed that the pet lock was separated.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02362.H3 other text: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
MDR Report Key12686029
Report Number3005168196-2021-02363
Device Sequence Number3856298
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/03/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2021
Device Model Number400SMTXSFT0103
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF72693
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/30/2021
Supplement Date Received by Manufacturer10/27/2021
Initial Report FDA Received Date10/22/2021
Supplement Report FDA Received Date11/03/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Date Report Sent to FDA01/01/2005